Arizona, 2018

Flash Flooding in Arizona, August 24, 2018

August 24, 2018 · NWS PSR · 2 events in 2 counties and zones

Thunderstorms with locally heavy rainfall developed across the higher terrain areas to the east of Phoenix during the evening hours on August 24th. Some of the stronger storms produced locally heavy rain rates in excess of 3 inches per hour, which led to some episodes of flash flooding between the towns of Superior and Globe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms with locally heavy rainfall developed across the higher terrain areas to the east of Phoenix during the evening hours on August 24th. Some of the stronger storms produced locally heavy rain rates in excess of 3 inches per hour, which led to some episodes of flash flooding between the towns of Superior and Globe. As an example of the heavy rain, a trained spotter in Apache Junction measured 1.2 inches of rain within a 20 minute period for a rain rate of 3.6 inches per hour. At 1925MST a trained spotter near the town of Claypool reported debris and boulders over the road near Highway 60; the debris was the result of flash flooding. At about the same time, a report from the public was received indicating debris flowing across roads in the Superior area. At about 2000MST, the Arizona Department of Highways also reported boulders blocking portions of Highway 60 about 2 miles northeast of Superior. No accidents were reported due to the debris and boulders flowing over the roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 24, 3:32 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 24, 3:32 PM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
332 PM MST Fri Aug 24 2018

.SYNOPSIS...
Thunderstorms capable of producing heavy rainfall are expected to
develop over southern Gila, northern Pinal, and eastern Maricopa
Counties this afternoon and evening where a Flash Flood Watch is
in effect. Thunderstorm chances will continue into Saturday
before drier air slowly overspreads the Desert Southwest beginning
Sunday into next week. Most if not all lower elevations will be
dry by Sunday evening, with higher elevations possibly drying out
by early next week. Temperatures will gradually warm as we dry out
with mid- 100s expected across the lower deserts next week.

&&

.DISCUSSION...

Scattered showers and thunderstorms have developed this afternoon
over the Mogollon Rim in Yavapai and northern Gila Counties with
isolated thunderstorms over southern Gila County. Slow storm
motions, relatively high moisture, wet antecedent conditions, and
complex terrain will make flash flooding more likely with these
storms. Therefore, we have a Flash Flood Watch in effect through
Midnight for southern Gila, northern Pinal, and far eastern
Maricopa County. Damaging winds will also be possible with any wet
downbursts that develop. Skies over the lower deserts and Phoenix
are much clearer than yesterday at this time with only high cirrus
and fair weather cumulus for now. Although aircraft soundings and
the 12Z Phoenix sounding show a stable layer at 500 mb, PWATs are
still in the 1.5-1.7 in range over the lower deserts of south
Central Arizona, just 0.1-0.2 in below yesterday due to slightly
drier air aloft. The midlevel steering flow today once again is
fairly ill-defined with weak westerly flow over the lower deserts
and more northerly flow over Pinal County. This northerly flow is
in response to a midlevel disturbance/MCV near the northern
Sonora- Chihuahua border, which has enhanced convection there and
over southern Arizona. Unlike yesterday when outflow boundaries
from dissipating early afternoon convection helped initiate new
storms under weak northerly steering flow as a shortwave passed to
the northeast, these factors do not appear to be in play today.
Therefore, the chances of getting storms over the lower deserts
this afternoon and early evening should be lower than yesterday.

The forecast becomes considerably more complicated during the late
evening and overnight hours as it is dependent on the progression
of the midlevel disturbance/MCV over Mexico and how that evolves
with this afternoon and evening's convection. Some of the 12Z hi-
res model guidance including the ARW and NMMB shows that easterly
steering flow will develop north of the MCV circulation that
helps push an outflow into the lower deserts that triggers
convection overnight. In addition, the MCV circulation takes a
more N-NW track towards the lower deserts in these runs. On the
other hand, many hi-res and global model runs take the MCV on a
more N-NE track over the higher terrain of eastern Arizona
following the larger-scale flow around the subtropical ridge
centered over Texas. This will truly be a battle between the
convective, meso, and synoptic scales which currently appears most
likely to be won by the larger synoptic scale that should steer
this MCV circulation further north-northeast. However, if
convection evolves in a way that supports nocturnal storms moving
into the lower deserts from the east, the Flash Flood Watch may
need to be expanded westward through Saturday morning. In
addition, the watch may need to be expanded in time for Gila
County if convection continues overnight with help from the MCV.

Although tomorrow afternoon's forecast is heavily dependent on
how things evolve over the next 24 hours, there may be a greater
chance of storms making it into the lower deserts tomorrow
afternoon and evening. Moisture levels will still remain very
high with PWAT values remaining in the 1.5-1.7 inch range, with
perhaps some E-NE midlevel steering flow in a narrow layer around
600-700 mb associated with the MCV. However, southwest flow
should persist in the boundary layer and above 600 mb, which
generally would not be supportive of thunderstorms over the lower
deserts. Thunderstorm chances appear to be tied to where the MCV
propagates, with the N-NE trajectory likely keeping chances very
low and the N-NW trajectory making chances quite likely. Flash
flooding will once again be the primary threat with these storms
should they occur, but localized damaging winds cannot be ruled
out as DCAPE values should remain in the 1000-1500 J/kg range.

A resurgence in the upper level westerlies is still forecast for
Sunday thanks to a trough of low pressure moving into the Pacific
Northwest. Models show PWATs dropping between 1.0 to 1.3 inches
during this period effectively shutting off afternoon convection
for the lower elevations. Although storms are forecast to
continue over the higher terrain on Sunday, expect a noticeable
decrease in activity and coverage. Progressively drier air works
its way into our area by Monday with no convective activity
expected in our CWA by Monday or Tuesday. Temperatures also look
to gradually warm throughout our extended period as high pressure
every so slightly builds across the southwest. There are some
signs monsoon moisture may return next weekend but given how far
out this is, confidence remains low.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Afternoon and evening storm activity will be focused over higher
terrain of northern and eastern Arizona. Active area nearest metro
Phoenix will be Gila County. For metro Phoenix, anticipate only
isolated storms on the fringes during the afternoon and evening
hours. Could even see a stray weak storm pop up over the Estrellas.
If so, expect it will dissipate before getting to KPHX.
Otherwise, anticipate weak outflow winds from distant storms to
create at least one wind shift at TAF sites between 02Z-06Z.

During the overnight hours, anticipate more numerous showers and
thunderstorms over south-central Arizona with Valley floor more
likely to be affected (mainly between 06Z-15Z). Outside of
spots underneath a thundershower, anticipate CIGs will remain AOA
FL100.

Southeast California/Southwest Arizona including KIPL and KBLH:

Expect little or no thunderstorm activity. If any storms form,
anticipate they will be east of the Lower Colorado River Valley
(LCRV). Clouds will be primarily be cirrus with everything remaining
above FL120. Surface winds will continue to favor the southerly
component near and east of the LCRV and southeasterly west of there.
An exception will be Imperial County with nighttime westerly surface
winds.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
Southwesterly flow aloft will bring much drier air to the region
for next week for a break in Monsoon activity over the forecast
area. Humidity levels on Monday will be quite a bit lower than the
preceding weekend followed with a little bit of additional drying
Tuesday and little change thereafter. That will translate into
minimum RH values of 10-15 percent on the lower deserts during
the workweek with only fair to good overnight recovery. Wind
patterns will be different than recent weeks with southwest and
west winds being prevalent across the region for a large portion
of each day.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until midnight MST tonight for AZZ547-552-
     555>558-560>563.

CA...None.
&&

DISCUSSION...Hopper/Wilson
AVIATION...AJ
FIRE WEATHER...AJ/Wilson

In the hours before

Special weather statement, Aug 24, 5:40 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
540 PM MST FRI AUG 24 2018

AZZ530-533-250130-
Parker Valley AZ-Central La Paz AZ-
540 PM MST FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ COUNTY UNTIL
630 PM MST...

At 540 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Quartzsite, or 35 miles south of Parker, moving
northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quartzsite and Ehrenberg.

This includes the following highways...
AZ Interstate 10 between mile markers 5 and 20.
AZ Route 95 between mile markers 99 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3354 11439 3364 11448 3380 11431 3360 11414
TIME...MOT...LOC 0040Z 235DEG 11KT 3362 11435

Hernandez
Special weather statement, Aug 24, 5:48 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
548 PM MST FRI AUG 24 2018

AZZ547-556-557-250130-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
548 PM MST FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
630 PM MST...

At 548 PM MST, Doppler radar was tracking a strong thunderstorm over
Sycamore Creek, moving south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sunflower, Sycamore Creek and Tonto Basin.

This includes AZ Route 87 between mile markers 215 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3399 11142 3383 11133 3380 11161 3400 11160
      3400 11150 3401 11148 3401 11143
TIME...MOT...LOC 0048Z 348DEG 16KT 3394 11150

Hernandez
Special weather statement, Aug 24, 6:01 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
601 PM MST FRI AUG 24 2018

AZZ552-558-250145-
Superior AZ-Pinal/Superstition Mountains AZ-
601 PM MST FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 645
PM MST...

At 600 PM MST, Doppler radar was tracking a strong thunderstorm over
Top-Of-The-World, or near Superior, moving southwest at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Superior, Top Of The World, Boyce Thompson Arboretum and
Top-Of-The-World.

This includes the following highways...
US Highway 60 between mile markers 222 and 239.
AZ Route 177 between mile markers 160 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3317 11107 3335 11127 3343 11103 3333 11090
TIME...MOT...LOC 0100Z 038DEG 20KT 3334 11104

Hernandez
Special weather statement, Aug 24, 6:09 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
609 PM MST FRI AUG 24 2018

AZZ559-250200-
Sonoran Desert Natl Monument AZ-
609 PM MST FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 700 PM
MST...

At 609 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Gila Bend Auxiliary Field, or 14 miles south of
Gila Bend, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Maricopa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3266 11255 3271 11270 3291 11262 3283 11238
TIME...MOT...LOC 0109Z 210DEG 17KT 3276 11259

Hernandez
Special weather statement, Aug 24, 6:22 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
622 PM MST FRI AUG 24 2018

AZZ541-545-250200-
New River Mesa AZ-Cave Creek/New River AZ-
622 PM MST FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 700 PM
MST...

At 622 PM MST, Doppler radar was tracking a strong thunderstorm over
Desert Mountain, or 12 miles north of Scottsdale, moving south at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Desert Mountain and Camp
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3377 11175 3375 11207 3376 11208 3395 11205
      3396 11183
TIME...MOT...LOC 0122Z 351DEG 11KT 3387 11188

Hernandez
Special weather statement, Aug 24, 6:48 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
648 PM MST FRI AUG 24 2018

AZZ552-555-558-250230-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
648 PM MST FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 730 PM MST...

At 648 PM MST, Doppler radar was tracking a strong thunderstorm near
Superior, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Superior, Boyce Thompson Arboretum, Queen Valley and
Top-Of-The-World.

This includes the following highways...
US Highway 60 between mile markers 217 and 234.
AZ Route 177 between mile markers 165 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3344 11104 3330 11099 3318 11123 3340 11133
TIME...MOT...LOC 0148Z 070DEG 12KT 3334 11112

Hernandez

The radar

The Phoenix radar (KIWA), 52 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Pinal

When
August 24, 7:00 PM MST to 10:15 PM MST
Where
Pinal County, 0.69 mi SSW of Superior to 3.29 mi NNE of Superior Muni Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
33.272, -111.106

Thunderstorms with very heavy rain developed across high terrain areas to the east of Phoenix during the evening hours on August 23rd; some of the stronger storms produced peak rain rates in excess of 3 inches per hour which resulted in flash flooding near the town of Superior. As an example of the heavy rain in the area, a trained spotter in Apache Junction reported 1.2 inches of rain within 20 minutes at 2030MST. At 1920MST, a trained spotter reported that as he drove through the town of Superior, there was debris and boulders flowing across the roads due to flash flooding in the area. A bit later, at 2005MST, the Arizona Department of Highways reported that boulders and debris were blocking portions of Highway 60 about 2 miles to the northeast of Superior. A Flash Flood Warning was issued for the area at 1907MST and it remained in effect through 2015MST. Fortunately there were no accidents reported due to the debris flowing across the roads.

Flash Flood, Gila

When
August 24, 7:00 PM MST to 10:00 PM MST
Where
Gila County, 1.24 mi WSW of Little Acres to 0.7 mi N of Miami
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.392, -110.849

Thunderstorms with very heavy rain developed over the higher terrain northeast of Phoenix during the evening hours on August 24th. Some of the stronger storms produced intense rain with peak rain rates approaching 4 inches per hour which was sufficient to produce flash flooding in the towns of Claypool and Miami. According to a trained spotter located 1 mile southeast of Claypool, flash flooding resulted in debris and boulders flowing across area roads at 1925MST. The spotter estimated that 1 inch of rain fell within a 15 minute period. No accidents were reported due to the debris on the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773304, 773307.